Georgia, 2023

Strong Wind in Georgia, April 30, 2023

April 30, 2023 · NWS CHS · 4 events in 2 counties and zones

A cold front associated with low pressure tracking across the region and offshore led to gusty winds capable of downing trees across southeast Georgia.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front associated with low pressure tracking across the region and offshore led to gusty winds capable of downing trees across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 30, 9:06 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 30, 9:06 AM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1006 AM EDT Sun Apr 30 2023

.SYNOPSIS...
A storm system will impact the region today. A cold front push
offshore this afternoon, with high pressure returning towards
the middle of the week. Another cold front could impact the
region late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The mid-morning update consists of initializing with the latest
observations from radar and satellite. Otherwise, the center of
low pressure is currently positioned just west of our inland
counties (Jenkens/Candler area) according to satellite imagery
with the cold front extending across and near the Savannah
River. HRRR shows an area south of the cold front, within the
vicinity of I-16, for potential gusts up up to 40 mph for a few
hours early this afternoon. We have been watching upstream
METARS to see if winds pick up around the center of the low,
which have had gusts peaking to around 30 kt in the last hour or
two. So there is still a possibility that an impromptu Wind
Advisory could be issued for some of our interior counties.

GOES-E mid-level water vapor channel shows an impressive
southern stream upper-level storm system propagating across the
Deep South this morning. 30/06z surface analysis showed broad
surface cyclogenesis taking shape over far southeast Alabama
with a cold front extending south from the organizing surface
low into the Gulf of Mexico. The upper-level system and the
attendant surface cyclone will trek quickly across the Southeast
U.S. today bringing another round of impacts to the local area.
The main forecast challenges today center on rain chances and a
risk for isolated severe weather this morning transitioning to
concerns for strong winds this afternoon.

Two areas of convection will impact the local area this morning
as the upper-level shortwave approaches and the surface low
moves into the CSRA while become better defined. The first batch
of convection associated with the warm conveyor is expected to
organize over the eastern Gulf of Mexico and the Florida
peninsula over the next few hours, then brush areas roughly
along/east of the I-95 corridor through mid-morning as the core
of the strongest warm conveyor forcing remains displaced well
offshore and into the Gulf Stream. Most of this activity should
exit the coast by mid-morning. The second area of convection
will be associated with the upper trough itself as it begins to
negatively tilt as it moves into northern South Carolina and
North Carolina. Guidance is similar in keep the bulk of this
convection over the Midlands and CSRA, only brushing the far
inland zones and into the Charleston Tri-County later this
morning before finally exiting north of the Santee River by
early afternoon. With the bulk of the forcing expected to
quickly translate north of the area as the trough becomes more
negatively oriented, convection that moves across the far
interior zones later this morning/early afternoon should be in a
weakening phase as updrafts fight an increasingly lower theta-e
airmass within a dry slot that will be wrapping up the trough's
eastern flanks. Chance to likely pops look reasonable for this
morning, highest (up to 70%) along/east of I-95 and across the
far interior roughly in the Millen-Sylvania-Walterboro
corridor.

Attention shifts to winds for this afternoon. Wind fields will
remain elevated through the afternoon as skies begin to clear
and the cold front pushes offshore. As mixing heights increase
and tap into higher wind speeds aloft, surface winds will begin
to quickly increase with 20-30 mph with gusts to 40-45 mph
common at the coast and 15-25 mph with gusts to 35 mph across
the interior. A Wind Advisory will be issued for all coastal
zones, including Inland Chatham County and Tidal Berkeley County
11AM-6PM. There are signals that a band of elevated surface
winds could impact inland areas from roughly Metter and Millen
east to Walterboro for a few hours from late morning into the
early afternoon where some data suggest impressive downward
momentum transfer with the passage of the shortwave could yield
some gusts to 40 mph with sustained winds 20-30 mph. A Wind
Advisory was considered for this area, but high-res data are
inconsistent on the magnitude and placement of the axis of
highest winds away from the coast. For this reason, an advisory
will not be issued, but may need to be reconsidered later this
morning. Highs will peak into the upper 70s/near 80 for most
areas.

Tonight: A much anticipated return to quieter weather will occur
tonight as distant high pressure builds east across the Deep
South and into parts of the Southeast. Lows will bottom out in
the lower 50s well inland to the upper 50s/near 60 at the
beaches and Downtown Charleston.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
An expansive mid level trough will encompass the eastern half of the
country Monday and Tuesday. A stronger shortwave rounding the base
of the trough will pass over the region and send a dry cold front
through the area late Tuesday. Dry airmass will maintain rain-free
conditions with few clouds. The main forecast concern during this
time period will be the winds. Pressure gradient will remain tight
and lead to gusty winds each day late morning through the afternoon.
Westerly winds will be around 20 mph sustained with higher gusts up
to the 30-35 mph range. High temperatures will mainly be in the mid
to upper 70s. Lows will range from the upper 40s across the far
interior to mid 50s closer to the coast.

Persistent low pressure over the Northeast will finally begin to
shift offshore, allowing high pressure to build in on Wednesday. It
will be a quiet weather day with cooler than normal temperatures.
Highs will peak in the low to mid 70s.

Lake Winds: Tight pressure gradient will lead to gusty west winds
over Lake Moultrie Monday and Tuesday. Additional Lake Wind
Advisories are likely.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Surface high pressure will be the dominant feature, although a
backdoor cold front could drop into the area late week and possibly
stall in the vicinity. Aloft, northwest flow will prevail in between
troughing to the northeast and ridge to the west. Dry weather is
expected until low-end rain chances return on Saturday as a
shortwave passes across the region.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
12z TAF discussion:
KCHS/KJZI/KSAV: A large area of rain with embedded tstms will
move north/northeast along the coast this morning. This activity
will likely impact all three terminals through about 13-14z
with activity then transitioning offshore. So far, lightning
activity has been fairly minimal. Will not include TSRA just yet
unless last minute radar and lightning data suggest otherwise
before issuance time.

A secondary area of showers could approach KCHS and possibly
KJZI by late morning as the core of the upper level storm system
pivots through. VCSH will be used to highlight this. Winds will
become the biggest impact by late morning and into the
afternoon as a cold front pushes through. Expect west winds
around 20 kt with gusts to 30 kt to prevail. Winds will diminish
by late afternoon/sunset.

Extended Aviation Outlook: VFR weather will prevail at all
terminals. Gusty winds around 25 or 30 kt expected through
Tuesday, mainly during the daylight hours.

&&

.MARINE...
Today: Conditions will rapidly deteriorate across the waters
this morning with frequent gusts to gales likely for all marine
legs, including Charleston Harbor. Gale Warnings will be
expanded to include all zones through 6 PM. Gusts 40-45 kt can
be expected. Seas will rapidly build 4-8 ft nearshore waters and
5-9 ft over the Georgia offshore waters and South Santee-Edisto
Beach nearshore leg. Waves in the Charleston Harbor could reach
2-3 ft, locally 4 ft.

Tonight: Conditions will slowly improve overnight, but continued
cold air advection will support elevated winds around 20 kt.
Gale Warnings will eventually be replaced with Small Craft
Advisories. Seas will subside 2-4 ft, except 3-5 ft over the
Georgia offshore and South Santee-Edisto Beach nearshore leg in
the offshore flow.

Monday through Friday: Tight pressure gradient will reside over
the coastal waters through Tuesday due to a large area of low
pressure spinning well to the north. Gusty west winds will
support Small Craft Advisories for much of this time period. The
Charleston Harbor will likely only need an advisory during the
daytime hours. Conditions will finally begin to improve
Wednesday and beyond as high pressure expands into the region.
No additional marine concerns are anticipated through Friday.

Rip Currents: There is a moderate risk for rip currents at all
beaches today due to a combination of windy conditions and a
small 8 second period swell.

&&

.FIRE WEATHER...
Gusty west winds Monday and Tuesday will coincide with minimum RH
values dropping to around 30% each afternoon. This might pose some
concern for fire weather interests, depending on how low fuel
moisture gets following the weekend rain.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Wind Advisory until 6 PM EDT this evening for GAZ117>119-139-
     141.
SC...Wind Advisory until 6 PM EDT this evening for SCZ048>052.
     Lake Wind Advisory until 8 PM EDT this evening for SCZ045.
MARINE...Gale Warning until 6 PM EDT this evening for AMZ330-350-352-
     354-374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
FIRE WEATHER...
Hazardous weather outlook, Apr 30, 2:10 AM EST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
310 AM EDT Sun Apr 30 2023

GAZ087-088-099>101-114>116-137-138-140-SCZ040-042>044-047-010715-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Long-Inland Liberty-Inland McIntosh-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Jasper-
310 AM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Scattered to numerous showers and thunderstorms
will impact the region this morning as a storm system moves through
the area. An isolated severe thunderstorm with damaging winds and
hail could occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ117-119-139-141-SCZ048>051-010715-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
310 AM EDT Sun Apr 30 2023

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.
   Wind Advisory.

Severe Thunderstorms: Scattered to numerous showers and thunderstorms
will impact the region this morning as a storm system moves through
the area. An isolated severe thunderstorm with damaging winds and
hail could occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-350-352-354-374-010715-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
310 AM EDT Sun Apr 30 2023

...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Severe Thunderstorms: Scattered to numerous showers and thunderstorms
will impact the region this morning as a storm system moves through
the area. An isolated severe thunderstorm with damaging winds and
hail could occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ118-SCZ052-010715-
Inland Chatham-Tidal Berkeley-
310 AM EDT Sun Apr 30 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Severe Thunderstorms: Scattered to numerous showers and thunderstorms
will impact the region this morning as a storm system moves through
the area. An isolated severe thunderstorm with damaging winds and
hail could occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ045-010715-
Inland Berkeley-
310 AM EDT Sun Apr 30 2023

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LAKE
MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

Severe Thunderstorms: Scattered to numerous showers and thunderstorms
will impact the region this morning as a storm system moves through
the area. An isolated severe thunderstorm with damaging winds and
hail could occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lake Winds: Another Lake Wind Advisory for Lake Moultrie could be
needed Monday and again Tuesday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, Apr 30, 8:02 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
902 AM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     MARINE TSTM WIND 1 WSW FOLLY BEACH       32.65N  79.96W
04/30/2023  M40 MPH          CHARLESTON         SC   MESONET

            A WIND GUST OF 40 MPH WAS REPORTED AT 8:20 AM AT SUNSET
            CAY MARINA.

&&

EVENT NUMBER CHS2300091

DAK
Local storm report, Apr 30, 8:56 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
956 AM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     MARINE TSTM WIND 39 SSE CENTENARY        32.50N  79.10W
04/30/2023  M45 MPH          AMZ370             SC   BUOY

            A 39 KNOT WIND GUST WAS RECORDED AT BOUY 4 AT 9:20 AM.

&&

EVENT NUMBER CHS2300092

DAK
Local storm report, Apr 30, 9:01 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1001 AM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     MARINE TSTM WIND 39 SSE CENTENARY        32.50N  79.10W
04/29/2023  M45 MPH          AMZ370             SC   BUOY

            A 39 KNOT WIND GUST WAS REPORTED AT BOUY 41004 AT 9:30
            PM.

&&

EVENT NUMBER CHS2300093

DAK
Local storm report, Apr 30, 9:03 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1003 AM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     MARINE TSTM WIND 39 SSE CENTENARY        32.50N  79.10W
04/30/2023  M45 MPH          AMZ370             SC   BUOY

            A 39 KNOT WIND GUST WAS RECORDED AT BOUY 41004 AT 9:20
            AM.

&&

CORRECTED REMARKS

EVENT NUMBER CHS2300092

DAK
Local storm report, Apr 30, 10:09 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1109 AM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST 2 WSW FOLLY BEACH       32.64N  79.97W
04/30/2023  M44 MPH          CHARLESTON         SC   MESONET

            A WIND GUST OF 38 KNOTS WAS RECORDED AT 11:00 AM AT
            FOLLY SOUTH END.

&&

EVENT NUMBER CHS2300094

DAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Candler

When
April 30, 10:09 AM EST to 10:10 AM EST
Where
Candler forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.403, -82.074 (the zone’s center; the record gives no point)

The Candler County 911 Call Center reported one tree blown down at the intersection of Highway 46 and Griffen Ferry Road.

Strong Wind, Candler

When
April 30, 10:41 AM EST to 10:42 AM EST
Where
Candler forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.403, -82.074 (the zone’s center; the record gives no point)

The Candler County 911 Call Center reported one tree down at the intersection of Rosemary Church Road and Olifftown Road.

Strong Wind, Candler

When
April 30, 10:45 AM EST to 10:46 AM EST
Where
Candler forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.403, -82.074 (the zone’s center; the record gives no point)

The Candler County 911 Call Center reported one tree down at the intersection of Highway 121 and Hendricks Road.

Strong Wind, Bulloch

When
April 30, 11:00 AM EST to 11:01 AM EST
Where
Bulloch forecast zone
Measured
45 kt (52 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.397, -81.743 (the zone’s center; the record gives no point)

The Bulloch County 911 Call Center reported two trees down at intersection of Westside Road and Banks Dairy Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093765, 1093766, 1093767, 1093768.